Hail, Hamilton
- When
- June 15, 12:16 PM MST
- Where
- Hamilton County, 18.97 mi SSW of Syracuse
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -101.940
Storms rolled through western Kansas bringing large hail and damaging winds to western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Storms rolled through western Kansas bringing large hail and damaging winds to western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 10:53 AM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1253 PM CDT Thu Jun 15 2023 ...Updated short and long term sections... .MESOSCALE DISCUSSION... Issued at 1252 PM CDT Thu Jun 15 2023 Water vapor imagery from this afternoon displays a potent shortwave exiting the Southern Rockies into the adjacent High Plains with associated ascent evident via strong moistening in the profile. A strong sub-tropical jet is evident from the Baja of Peninsula into the Southern Plains with the left exit region nosing into southwest KS. Latest surface obs reveals a low positioned over southeast Colorado into northeast New Mexico with an associated warm front extending southeast from near Lamar Colorado to the eastern Texas Panhandle. CU field on the north side of the front is connected to region of lower to mid 60 F dewpoints along with MLCAPE values of 2000-4000 J/kg and minimal inhibition. With that stated over 1000 J/kg of DCAPE also exists. Convection has already developed within in axis this early afternoon over southeast CO into western Kansas. As detailed previously with the upper jet location, it is creating a highly variable shear profile over Kansas as the northern half of the state is under weak low and deep layer shear not supportive of much of a severe threat. In contrast the southern half, and especially locations south of US Highway 50 has strong mid to upper tropospheric shear although still with minimal low-level shear. This will create a setup supportive of supercells and very large hail possibly up to softball size generally along and south of US Highway 50 with decreasing risk as you move toward areas along and north of state highway 96. Tornado threat appears to be more isolated in nature unless a storm can take a strong right turn to the southeast. Given high DCAPE values, convection is likely to grow upscale into a line by late afternoon. && .SHORT TERM...(This evening through Friday night) Issued at 1252 PM CDT Thu Jun 15 2023 Throughout the short term, we observe an upper-level ridge dominating the Plains region, while an upper-level trough maintains its presence over the Intermountain West. The area is influenced by a robust upper-level jet stream extending from northwestern Mexico into the Mid Mississippi Valley. As the day progresses, a notable shortwave disturbance is projected to traverse from eastern Colorado this afternoon and into western Kansas during the evening hours. At the surface, a low-pressure system will track along the Colorado/New Mexico border in the afternoon, followed by its progression along the Kansas/Oklahoma border in the evening. Accompanying this system, a warm front will extend eastward, and a dryline will stretch southward into the Texas Panhandle, gradually advancing into Oklahoma later in the evening. Subsequently, persistent south-southeast winds will maintain an inflow of moist air, with dewpoints reaching the upper 50s to low 60s Fahrenheit by the afternoon. The atmospheric conditions will undergo significant destabilization along the Kansas/Oklahoma border, characterized by steep lapse rates, Convective Available Potential Energy (CAPE) values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots. Prominent Convective Allowing Models (CAMs) indicate the development of convection between 18z and 21z along the Kansas/Colorado border. Initially, these storms may manifest as discrete supercells, yet rapid consolidation into a mesoscale convective system (MCS) is expected during their eastward propagation. The storm motion is anticipated to be eastward and relatively rapid. These storms are forecast to bring copious rainfall, and if prolonged precipitation persists over a specific area, the potential for flooding becomes a concern. The primary hazards associated with these storms will be substantial hail and destructive winds. Although the risk is marginal, isolated tornado occurrences cannot be completely ruled out. The storms are projected to exit the area by late evening or early overnight, leading to a subsequent decrease in cloud cover after midnight. Overnight temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across south-central Kansas. Additionally, the nocturnal hours will witness a transition to light and variable winds. On Friday, mostly clear skies are expected, accompanied by light northerly winds during the morning hours, which will subsequently shift to an east-southeast direction in the afternoon. High temperatures are projected to reach into the 80s. Short term Ensemble models indicate the likelihood of another shortwave disturbance emerging from the Rockies during the afternoon, progressing into western Kansas by the evening. A renewed period of heightened atmospheric instability is expected, leading to the development of thunderstorms across eastern Colorado in the early evening. These storms are anticipated to move eastward overnight. The primary threats associated with these storms will be large hail and damaging winds. However, during convective initiation across southeastern Colorado and extending into far southwestern Kansas, there remains a slight possibility of isolated tornado occurrences. While storms may persist into the overnight hours, the overall cloudiness is expected to be mostly prevalent. Overnight low temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 1252 PM CDT Thu Jun 15 2023 Looking ahead, yet another round of storms is anticipated late Saturday, as another shortwave emerges from the Rockies and migrates into the Plains region. The Storm Prediction Center (SPC) has issued a slight risk for these storms, with the primary threat lying south of the forecast area. Subsequently, an upper-level ridge is projected to build over the Plains region during the upcoming week, coinciding with the presence of an upper-level low- pressure system descending into the Pacific Northwest. This atmospheric pattern will induce southwest flow aloft over western Kansas. Current ensemble models suggest a drier pattern during this period. However, it wouldn't be surprising if storms occur on a few days next week during peak heating. Above-normal temperatures are anticipated, with highs in the upper 80s to low 90s and lows in the 60s as we head into the next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Jun 15 2023 VFR conditions will prevail early this afternoon with a few mid to upper level clouds. Thunderstorms are expected to develop late this afternoon and bring periods of MVFR to IFR conditions to the DDC, GCK, and LBL terminals. These storms should move out of the area by this evening with VFR conditions expected. Winds will generally be form the south this afternoon with gusts up to 20 knots. Higher gusts will accompany any storms that form late this afternoon into this evening. Winds behind these system look to become light and variable overnight into tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 57 85 59 / 50 70 30 50 GCK 84 55 83 58 / 60 50 50 60 EHA 86 56 83 57 / 30 10 30 40 LBL 85 57 83 59 / 60 20 30 40 HYS 90 59 88 60 / 20 30 40 70 P28 91 62 88 64 / 40 70 10 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...AJohnson SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Thu Jun 15 2023 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across southwest Kansas between 1pm and midnight. The strongest storms this afternoon and early this evening will be capable of producing 2 to 4 inch hail along with wind gusts of 70 to 80 mph. A few tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will be possible late Friday and Saturday evening. The main hazards from these storms will be wind gusts in excess of 60 mph, heavy rainfall and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 pm south and west of a Scott City to Pratt line.
Special Weather Statement
National Weather Service Dodge City KS
1245 PM CDT Thu Jun 15 2023
KSZ061-062-151815-
Kearny KS-Hamilton KS-
1245 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern
Hamilton and west central Kearny Counties through 115 PM CDT/1215 PM
MDT/...
At 1245 PM CDT/1145 AM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Johnson City, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3775 10153 3774 10188 3809 10181 3803 10148
TIME...MOT...LOC 1745Z 193DEG 16KT 3777 10174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
123 PM CDT Thu Jun 15 2023
KSZ062-151900-
Kearny KS-
123 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern Kearny
County through 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lakin, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.
&&
LAT...LON 3776 10117 3776 10138 3797 10137 3796 10110
TIME...MOT...LOC 1823Z 188DEG 17KT 3784 10127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
135 PM CDT Thu Jun 15 2023
KSZ062-075-151900-
Kearny KS-Grant KS-
135 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of south central Kearny
and northwestern Grant Counties through 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.
&&
LAT...LON 3751 10133 3756 10152 3774 10152 3774 10120
TIME...MOT...LOC 1835Z 195DEG 12KT 3761 10142
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
158 PM CDT Thu Jun 15 2023
KSZ062-063-151945-
Finney KS-Kearny KS-
158 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern Kearny
and west central Finney Counties through 245 PM CDT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garden City, Holcomb and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.
&&
LAT...LON 3777 10113 3781 10121 3804 10115 3796 10087
TIME...MOT...LOC 1858Z 219DEG 17KT 3789 10110
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
213 PM CDT Thu Jun 15 2023
KSZ061-062-074-075-152000-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
213 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 300 PM CDT/200 PM MDT/...
At 213 PM CDT/113 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Ulysses, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern Kansas.
&&
LAT...LON 3765 10131 3767 10154 3794 10156 3792 10126
TIME...MOT...LOC 1913Z 182DEG 14KT 3775 10143
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROThe Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
14 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Report of a road flooding and vehicle stranded along county road 5.
Reported in Cocorahs.
The observer reported roof damage.
Large tree fell on 3rd ave damaging a couple of vehicles.
Minor damage and tree limbs down due to high thunderstorms winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109483, 1109484, 1109485, 1109486, 1109487, 1109488, 1109489, 1109490, 1109491, 1109492, 1109493, 1109494, 1109495, 1109496, 1109497, 1109498, 1109499, 1109500, 1109501.